A bridge between Sobolev and Escobar inequalities and beyond

Francesco Maggi*, Robin Neumayer

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

2 Scopus citations


The classical Sobolev and Escobar inequalities are embedded into the same one-parameter family of sharp trace-Sobolev inequalities on half-spaces. Equality cases are characterized for each inequality in this family by tweaking a well-known mass transportation argument and lead to a new comparison theorem for trace Sobolev inequalities. The case p=2 corresponds to a family of variational problems on conformally flat metrics which was previously settled by Carlen and Loss with their method of competing symmetries. In this case minimizers interpolate between conformally flat spherical and hyperbolic geometries, passing through the Euclidean geometry defined by the fundamental solution of the Laplacian.

Original languageEnglish (US)
Pages (from-to)2070-2106
Number of pages37
JournalJournal of Functional Analysis
Issue number6
StatePublished - Sep 15 2017


  • Escobar inequality
  • Mass transportation
  • Sobolev inequality
  • Yamabe problem

ASJC Scopus subject areas

  • Analysis


Dive into the research topics of 'A bridge between Sobolev and Escobar inequalities and beyond'. Together they form a unique fingerprint.

Cite this